A patient in intensive care at Sheffield Children’s Hospital was given an overdose of anti-seizure medication – ten times higher than the dose they should have received.
Details of the incident have been revealed in a report to the board of directors at the NHS Sheffield Clinical Commissioning Group, which is responsible for overseeing the management of serious incident reports involving local NHS trusts.
The incident, which happened in May 2015, has resulted in procedures being changed by the Sheffield Children’s NHS Foundation Trust to ensure such mistakes do not happen again.
It involved a drug called Phenytoin, which is an anti-epileptic drug used to control certain types of seizures.
The report said a number of actions have been taken as a result of the incident, including staff now being ‘required to use a calculator and not rely on mental arithmetic’.
It added: “Reverse calculation checks (e.g. dividing the drug dose by patient weight) to be carried out to confirm the initial calculation. Staff are not to over-ride the alerts given by infusion device software without a complete re-check of drug dose and rate.
“In addition, the trust is in the process of regulatory approval for bespoke software to aid paediatric dose selection and calculation, which will be implemented when approved.”
A spokesman for the trust said: “The incident related to a patient who was on the hospital’s intensive care unit.
“They were given an anticonvulsant called Phenytoin.
“The overdose is likely to have caused cardiac arrhythmia and hypotension.
“Further training has been given to staff, including additional training on reverse checking within Medicines Management Training. A new ward checklist has been introduced for the checking of medications.
“A review of the drug error reduction system was conducted by the pharmacy team.
“The trust is receiving ongoing support from the drug error reduction system supplier to ensure continuous quality improvements and a working group in the hospital meets monthly to discuss the systems use.”
As part of the response to the error, a newsletter that is sent to all members of staff at the Sheffield Children’s Hospital included a reminder on the processes that need to be followed to ensure the correct level of medication is provided to each patient at the right dose.